Alert archive / Alabama / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 154, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Dec 6, 2021, 9:09 AM CST for Walker County, Alabama. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 6, 2021, 9:09 AM CST (15:09 UTC)
- Expired
- Dec 6, 2021, 9:30 AM CST
- In force
- 21 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Walker County, AL
The radar
The Birmingham radar (KBMX), 66 km from the middle of the area, began a volume at 15:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 3.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 219 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 484 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 223 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.3
The text
As transmitted.
137
WUUS54 KBMX 061509
SVRBMX
ALC127-061600-
/O.NEW.KBMX.SV.W.0154.211206T1509Z-211206T1600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
909 AM CST Mon Dec 6 2021
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Southern Walker County in central Alabama...
* Until 1000 AM CST.
* At 908 AM CST, a severe thunderstorm was located near Boley
Springs, or 18 miles southwest of Cordova, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Sumiton, Cordova, Dora, Parrish, Oakman, Gorgas Steam Plant,
Burnwell, Beloit, Quinton, Gorgas, Goodsprings, Barney, West
Corona, The Wye, Tutwiler and Corona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Birmingham.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3375 8702 3368 8705 3368 8706 3366 8706
3366 8709 3363 8710 3363 8714 3361 8715
3361 8718 3358 8720 3355 8719 3352 8725
3353 8727 3351 8730 3352 8732 3359 8732
3360 8743 3369 8743 3369 8753 3375 8753
TIME...MOT...LOC 1508Z 274DEG 35KT 3359 8745
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
561 follow-up statement
713
WWUS54 KBMX 061530
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
930 AM CST Mon Dec 6 2021
ALC127-061540-
/O.CAN.KBMX.SV.W.0154.000000T0000Z-211206T1600Z/
Walker AL-
930 AM CST Mon Dec 6 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WALKER COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 3375 8702 3368 8705 3368 8706 3366 8706
3366 8709 3363 8710 3363 8714 3361 8715
3361 8718 3358 8720 3355 8719 3352 8725
3353 8727 3351 8730 3352 8732 3359 8732
3360 8743 3369 8743 3369 8753 3375 8753
TIME...MOT...LOC 1530Z 274DEG 35KT 3357 8719
$$
56What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 6, 8:43 AM CST, 26 minutes earlier.
Area forecast discussion, Dec 6, 8:43 AM CST, 26 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 843 AM CST Mon Dec 6 2021 .UPDATE... MESOSCALE UPDATE. && .SHORT TERM... /Updated at 0839 AM CST Mon Dec 06 2021/ Through This Afternoon. A cold front is quickly tracking southeast through the Tennessee Valley with the leading edge entering northwest Alabama. A band of heavier showers and a few thunderstorms are located right along the front, but ahead of the front there is stronger thunderstorm activity which will move through the western portions of the forecast area and near Tuscaloosa over the next couple of hours. This activity is moving into an environment characterized by weak instability with some boundary layer stability noted on the 12Z BMX RAOB. Strong wind shear is driving convective wind gusts of 30 to 40 mph. Although most of the observed wind gusts in Mississippi have remained sub-severe, there will continue to be isolated potential for a couple severe wind gusts up to 60 mph through the morning hours driven mostly by the robust dynamics aloft with 52kts of effective bulk shear measured on the 12Z BMX RAOB. The low tornado potential continues to wane over time as surface winds veer and flow becomes unidirectional. The cold front and associated thunderstorms will reach the Birmingham metro before noon with a quick passage thereafter. Some destabilization may occur ahead of the line due to surface heating as we get into the late morning to early afternoon as the activity tracks towards the I-85 corridor and south. However, this area is further removed from upper-level support and wind shear is not quite as robust, but a few 40 mph wind gusts will be possible before the rain begins exiting southeastern portions of the forecast area late this afternoon. Cold air quickly moves in behind the front and areas across the north will be in the upper 40s by sunset. 86 Previous short-term discussion: /Updated at 416 AM CST Mon Dec 06 2021/ Today through Tuesday. This morning we have less fog to deal with since our surface pressure gradients have increased ahead of the next front, so our winds have been up tonight more than normal. We could still have some patchy fog in the SE counties (along and SE of I85) where winds are the lightest tonight. This AM a surface front is situated from the Great Lakes SWWD into W KY and then into AR. In the upper levels, our main upper low and trough is centered over C Canada into MN. It will swing EWD across the Great Lakes toward Quebec through tonight. This will help to usher the surface front across AL today into this evening. Showers and thunderstorms have developed along and ahead of the front from the OH Valley into KY/AR/OK and TX as well as LA/MS/TN. Across the NW 1/3 of AL this AM we only have some light rain showers as of yet. This robust front will move through quickly today generally through the I-59 corridor toward noontime and over the I- 85 corridor by around 3 PM. There will be some shear, maybe just enough instability and forcing with the front along with lower to mid 60s dew points for a few 40-60mph wind gusts with any stronger cells. Although we should be removed from the best energy, we will keep an eye out for a rogue spin up as well in the NW counties this morning. As we head into the afternoon when the system moves into the SE half of the CWA, it should weaken further becoming more removed from the best energy. Low level shear decreases significantly as well. Plan on keeping the marginal severe wording in for the NW half through noon as is. Behind the front, we will see an influx of drier and cooler air with any precip coming to an end quickly. Not expecting any crossover precip as the moisture should be out before the air is cool enough. Precip should exit the SE counties by midnight. We will have a break in precip across C AL during that time. On Tuesday morning, a weak upper shortwave moves NE out of S TX across the Gulf Coast. This will bring back a few light showers in the S counties Tuesday morning and spreading a little further NWD for Tuesday afternoon. 08 .LONG TERM... /Updated at 416 AM CST Mon Dec 06 2021/ Wednesday and Thursday. A broad upper-level trough will swing through the eastern CONUS Wednesday morning, and the right entrance region of the associated jet streak will align to our north. This will foster continuation of banded rain shower activity along a quasi-stationary frontal boundary positioned somewhere between the I-20 & I-10 corridors, generally along and north of a weak, quickly propagating surface low. Rainfall will be lesser in coverage with northward extent as parcels ascend over the frontal surface and are challenged by dry air in the 850-700 mb layer. Nonetheless, I keep highest PoPs along and south of I-85 through Wednesday evening, but amounts will be light no matter what. A subsequent period of dry weather is expected Wednesday night into Thursday morning as the surface front is nudged southward by a surface high to our north. However, the front is forecast to retreat back to the north as a warm front by Thursday afternoon as a transient upper-level disturbance moves east toward the mid Mississippi River Valley. A broad corridor of low-level, warm/moist advection is progged to stretch from the Gulf Coast into the Great Lakes as flow aloft becomes more westerly. As the surface warm front surges north into the Tennessee Valley Thursday afternoon, noticeable increases in dewpoints are expected to persist into Thursday night with southerly winds (there will be little to no diurnal decline in temperatures Thursday night as a result). I've maintained chance PoPs Thursday afternoon trough Friday morning in association with warm air advection/increasing PWs. I've also kept slight chance thunderstorm mentioning as MUCAPE ~500 J/kg overspreads the Deep South (unstable parcels ~850 mb). Friday. By Friday morning, a more substantial upper-level trough is forecast to move across the Intermountain West. Lee cyclogenesis is now progged to occur across the High/Central Plains, and the northward expansion of a warm sector is expected downstream across the Southeast. Warm, moist air is now expected to spread well into the Ohio Valley as the deepening surface low quickly advances northeast toward the Great Lakes. Thus, Friday will be quite warm, warmer than Thursday, and I wouldn't be surprised to see highs approaching 80 degrees in some places (well above normal). I continue to expect isolated/scattered showers and thunderstorms Friday, especially farther north, as thermodynamic parameters increase in response to dewpoints now in the mid to upper 60s. Saturday and Sunday. Tonight's medium-range guidance has continued to shift, and in a favorable way. All global models, with the exception of the UKMET, now depict a positively tilted upper-level trough nearly paralleling a trailing surface cold front entering our region on Saturday morning. The surface low, which had previously been progged to deepen near the Tennessee Valley in some model runs, is now well to our north and entering southern Quebec Saturday afternoon. This has led to a much more unidirectional vertical wind profile atop the antecedent warm sector, and not too dissimilar from the system we're dealing with today. It's for these reasons the HWO will not include severe weather mentioning at this time. This sort of evolution has favored systems impacting the eastern CONUS over the past several weeks. However, thunderstorms still appear likely, and we're not completely out of the woods yet. We'll continue to monitor trends from here. Forecast-wise, Sunday will be much cooler and drier after FROPA as a Canadian high pressure system takes over the eastern CONUS once again. 40/Sizemore && .AVIATION... 12Z TAF Discussion. Areas of fog S/E of TOI may briefly reach them this AM. Have a tempo group to account for this. Otherwise, winds are higher overall due to increase surface pressure gradients ahead of approaching front to the NW of AL. MVFR-IFR cigs are expected for most this morning in advance of it except LIFR at TOI closer to the fog in SE AL. TSRA will move through from NW-SE ahead of the front. Gusty winds may occur at times with NW winds post front. Conditions become VFR for all by 23z but MGM/TOI as they will still be closer to the exiting front. MGM should go VFR by 6z. TOI may stay MVFR through the end of the forecast. Note: AMD NOT SKED is appended at KBHM due to ASOS power loss until further notice. 08 && .FIRE WEATHER... Widespread rain chances are expected today along with a few thunderstorms. This is due to a stout cold front which is forecast to sweep through the area from the northwest. The frontal system will advance southeast throughout the day, and drier, cooler air is expected to fill in via breezy northwesterly winds. Today's elevated RH values will decline to the 40-60% range for tomorrow afternoon as winds become more northeasterly. However, rain chances will remain in place in areas south of I-20 tomorrow, before further increasing on Wednesday. Unsettled weather is expected later this week with warm, moist air spreading northward from the Gulf. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 66 29 52 38 56 / 100 0 10 40 30 Anniston 67 34 54 43 58 / 100 10 20 40 30 Birmingham 66 35 52 43 58 / 100 0 20 40 20 Tuscaloosa 67 36 52 43 60 / 100 10 20 40 20 Calera 66 37 52 44 59 / 90 10 20 40 30 Auburn 69 41 53 46 60 / 90 50 40 50 60 Montgomery 74 43 55 47 63 / 90 50 40 50 50 Troy 75 45 57 50 63 / 90 60 40 50 60 && .BMX WATCHES/WARNINGS/ADVISORIES/... Dense Fog Advisory until 9 AM CST this morning for the following counties: Barbour...Bullock...Lee...Macon...Pike...Russell. &&
Hazardous weather outlook, Dec 6, 4:52 AM CST, 4 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 452 AM CST Mon Dec 6 2021 ALZ011>015-017>050-071400- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 452 AM CST Mon Dec 6 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. A storm system will bring showers and thunderstorms to Central Alabama today. There will be a risk of damaging winds and a brief tornado today through around 1 PM. The risk area includes locations along and near Interstate 20 and areas west of Interstate 65. The storms should weaken as the afternoon progresses. Fog may reduce the visibility to less than 1 mile at times through around 9 AM. The best chance for the fog development will be areas in and near Troy, Union Springs, Tuskegee, Opelika, Phenix City, and Eufaula. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed today. 08
In the hours before
Special weather statement, Dec 6, 7:55 AM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Birmingham AL
755 AM CST Mon Dec 6 2021
ALZ012-013-022-061445-
Fayette AL-Pickens AL-Lamar AL-
755 AM CST Mon Dec 6 2021
...Strong thunderstorms will impact portions of Pickens, Fayette and
Lamar Counties through 845 AM CST...
At 754 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Bedford to near Longview. Movement was east at
40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fayette, Aliceville, Vernon, Gordo, Reform, Millport, Carrollton,
Pickensville, Berry, Kennedy, Belk, Ethelsville, McMullen, Bankston,
Benevola, Johnston Lake, Bevill Lock And Dam, Bluff, Garden and
Ashcraft Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3381 8824 3384 8819 3382 8753 3369 8753
3369 8746 3360 8754 3361 8763 3358 8763
3358 8767 3352 8767 3352 8784 3326 8784
3307 8799 3304 8805 3314 8832
TIME...MOT...LOC 1354Z 282DEG 35KT 3380 8823 3344 8891
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
56The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 6, 5:22 AM CST | Dense Fog Advisory | BMX | Barbour, Bullock, Lee, Macon, Pike, Russell | 4 hr |
| Dec 6, 7:55 AM CST | Special Weather Statement | BMX | Fayette, Lamar, Pickens | 50 min |
| Dec 6, 8:36 AM CST | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Pickens, Tuscaloosa | 54 min |
| Dec 6, 9:17 AM CST | Special Weather Statement | BMX | Jefferson | 43 min |
| Dec 6, 9:33 AM CST | Special Weather Statement | BMX | Bibb, Shelby | 42 min |
| Dec 6, 9:51 AM CST | Special Weather Statement | BMX | Marshall | 24 min |
| Dec 6, 10:02 AM CST | Special Weather Statement | BMX | St. Clair | 43 min |
| Dec 6, 10:15 AM CST | Special Weather Statement | BMX | Chilton, Shelby, Talladega | 45 min |
| Dec 6, 10:42 AM CST | Severe Thunderstorm Warning | BMX | Clay, Coosa, Talladega | 39 min |
| Dec 6, 10:51 AM CST | Special Weather Statement | BMX | Greene, Hale, Sumter | 39 min |
| Dec 6, 10:53 AM CST | Special Weather Statement | BMX | Coosa, Elmore, Tallapoosa | 52 min |
| Dec 6, 11:24 AM CST | Special Weather Statement | BMX | Chambers, Randolph | 66 min |
| Dec 6, 11:36 AM CST | Special Weather Statement | BMX | Elmore | 24 min |
| Dec 6, 11:37 AM CST | Special Weather Statement | BMX | Hale, Perry | 38 min |
| Dec 6, 12:03 PM CST | Special Weather Statement | BMX | Lee | 57 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.